U.S. CitiesCity-Data Forum Index
Go Back   City-Data Forum > General Forums > Health and Wellness
 [Register]
Please register to participate in our discussions with 2 million other members - it's free and quick! Some forums can only be seen by registered members. After you create your account, you'll be able to customize options and access all our 15,000 new posts/day with fewer ads.
View detailed profile (Advanced) or search
site with Google Custom Search

Search Forums  (Advanced)
Reply Start New Thread
 
Old 11-11-2008, 09:10 PM
 
Location: Verde Valley
3,970 posts, read 8,626,344 times
Reputation: 3306

Advertisements

Quote:
Originally Posted by midge2914 View Post
There are two kinds of thyroid disorders - hypo (thyroidism), meaning under active thyroid, and hyper (thyroidism), meaning over active thyroid. So, you have hypothyroidism, you were started on medication, and now that you are feeling better, you want to stop your medication. Isn't that how it always goes. When someone has bronchitis or a lung infection, and they start on an antibiotic, and as soon as they feel better, they stop taking the antibiotic without finishing out the whole course because they feel like they are back to normal. But, what happens when you stop the medication -- the infection comes back and sometimes worse. In your case, per your physician, your medical diagnosis has to be treated for the rest of your life. It will not go back to being normal again by itself alone, and your medication is doing the job that your thyroid can't. Your lucky that you only had one symptom, which was being clumsy. Other people are not so lucky and have numerous symptoms. Some other symptoms of hypothyroidism are:
  • Severe fatigue, loss of energy, persistent sleepiness
  • Weight gain, difficulty losing weight
  • Depressed mood
  • Joint and muscle pain
  • Dry skin, brittle nails and hair, thinning hair
  • Irregular periods
Other symptoms include intolerance to cold, fuzzy thinking or difficulty concentrating, loss of libido (not wanting to have sex), and puffiness in the face or extremities.

Hypothyroidism usually starts out mild -- you know something is wrong with you, but you can't quite pin-point what it is. You are just not yourself. Over time, one or all of the symptoms get progressively worse until you finally get to a doctor. Simple laboratory tests will confirm if you are having a thyroid problem or not. If this is your only symptom, feel blessed, but consider this the perfect opportunity to tune in and listen to what your body is trying to tell you. If you go off your medication, your condition could progress until you have all of the above symptoms. The medication you are taking is doing its exact purpose -- it is treating your hypothyroidism. Before going off any medication, I would contact your physician and ask him to run more tests on your thyroid and explain to you exactly what is wrong with your thyroid and what the medication is doing. Hang in there and stay on your medications until you talk to your doctor and then you can make an informed decision. But tell me, why do you want to stop your medication?
Great answer, another symptom is constipation and sensitivity to the cold, even poor quality sleep. Coming from someone who lost a lot of hair and has had many of the above symptoms even while taking the meds....don't stop!
Reply With Quote Quick reply to this message

 
Old 11-12-2008, 11:12 PM
 
12,620 posts, read 17,692,687 times
Reputation: 2988
Quote:
Originally Posted by younglisa7 View Post
I have an under active thyroid and I have been taking the generic for synthroid for years. I have very bad reactions to the real synthroid. Anyway, what would happen if I stopped taking my medicine? Before I was put on it I never knew I had a problem other than being clumsy, LOL which was cured when I went on the medication. My doctor told me I have to stay on this for the rest of my life. True?

Thanks,
Lisa
When you are not getting enough medication or none. Thyroid hypo conditions can affect your heart, you may suffer from irreversible nerve damage, and the fact that the thyroid hormone affects everything in your body.
Have you tried levoxyl?
Why do you want to stop taking the meds?
Reply With Quote Quick reply to this message
 
Old 11-13-2008, 05:31 PM
 
Location: In a van, down by the river.... LOL
21,338 posts, read 7,357,399 times
Reputation: 33301
You didn't mention how long it's been since you've had your blood levels checked. You should schedule an appt. with your doctor to have that done and to discuss your reaction to the 'true' synthroid. Generally, they test you on a couple different ones when you first go on it. You go in every 6 weeks or so for blood work.

Google hyperthyroidism and read up on it. I've been on replacement thyroid meds for 14 years. Without it, you eventually lose your mind. It's called Myxedema madness.

Myxedematous psychosis - Wikipedia, the free encyclopedia

Be glad you were diagnosed. I had Hyperthyroidism first, then the pendulum swung and I got Hypothyroidism. I have the Hashimoto's Disease aspect of it. That is where the antibodies in your body that are there to protect you from invading bacteria actually attack your thyroid and kill it.

I've had all the symptoms you can have from it. It's a never ending battle. If you're not sleeping through the night, tell your doctor. I take a minimal miligram of a common perscription drug to sleep at night.

If you stop taking your meds, I doubt you'll stay off long. You'll get too sick.

The thyroid is the thermostat of your body. It controls the speed of EVERY organ in your body, including your brain. If I don't have my meds, my digestive system has conipchits. lol Cramps, etc. Not fun.

Good luck!
Reply With Quote Quick reply to this message
 
Old 02-10-2009, 04:31 PM
 
Location: Pittsburgh but I'm ready to relocate......
727 posts, read 1,651,248 times
Reputation: 398
Quote:
Originally Posted by younglisa7 View Post
I have an underactive thyroid and I have been taking the generic for synthroid for years. I have very bad reactions to the real synthroid. Anyway, what would happen if I stopped taking my medicine? Before I was put on it I never knew I had a problem other than being clumsy, LOL which was cured when I went on the medication. My doctor told me I have to stay on this for the rest of my life. True?

Thanks,
Lisa
I have been on Cortef,Synthroid and growth hormone since I was 7 or 8 and I just recently like two years ago stop taking everything........Nothing has went wrong yet. But It was a matter of me seeing if I felt better off of them. I'm in the process of getting back on them.
Reply With Quote Quick reply to this message
Please register to post and access all features of our very popular forum. It is free and quick. Over $68,000 in prizes has already been given out to active posters on our forum. Additional giveaways are planned.

Detailed information about all U.S. cities, counties, and zip codes on our site: City-data.com.


Reply
Please update this thread with any new information or opinions. This open thread is still read by thousands of people, so we encourage all additional points of view.

Quick Reply
Message:

Over $104,000 in prizes was already given out to active posters on our forum and additional giveaways are planned!

Go Back   City-Data Forum > General Forums > Health and Wellness
Similar Threads
Follow City-Data.com founder on our Forum or

All times are GMT -6.

2005-2018, Advameg, Inc.

City-Data.com - Archive 1, 2, 3, 4, 5, 6, 7, 8, 9, 10, 11, 12, 13, 14, 15, 16, 17, 18, 19, 20, 21, 22, 23, 24, 25, 26, 27, 28, 29, 30, 31, 32, 33, 34, 35 - Top